Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 29, 2016, 3:48 PM CDT for Gove County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 3:48 PM CDT (20:48 UTC)
- Expired
- May 29, 2016, 9:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Gove County, KS
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:50 PM CDT | FLASH FLOOD | Gove, KS | RUNNING WATER ON HWY 23 AND SURROUNDING AREAS. |
| May 29, 3:55 PM CDT | FLASH FLOOD | Gove, KS | SPOTTER PASSED ALONG REPORTS OF WATER ACROSS STREETS IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
643 WGUS53 KGLD 292048 FFWGLD KSC063-292345- /O.NEW.KGLD.FF.W.0015.160529T2048Z-160529T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 348 PM CDT SUN MAY 29 2016 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 645 PM CDT * AT 347 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GOVE. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3879 10056 3890 10073 3910 10046 3902 10016 $$ HUSTED
3 follow-up statements
841 WGUS73 KGLD 292214 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 514 PM CDT SUN MAY 29 2016 KSC063-292345- /O.CON.KGLD.FF.W.0015.000000T0000Z-160529T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GOVE KS- 514 PM CDT SUN MAY 29 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL GOVE COUNTY... AT 509 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN GOVE. THREE TO FIVE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GOVE. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3879 10056 3890 10073 3910 10046 3902 10016 $$ HUSTED
331 WGUS53 KGLD 292249 FFWGLD KSC063-300245- /O.EXT.KGLD.FF.W.0015.000000T0000Z-160530T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 549 PM CDT SUN MAY 29 2016 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE * FLASH FLOOD WARNING FOR... CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 945 PM CDT * AT 509 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH FLOODING OCCURRING IN THE CITY OF GOVE. THREE TO SIX INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS ALREADY OCCURRING. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GOVE. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3879 10056 3890 10073 3910 10046 3902 10016 $$ HUSTED
253 WGUS73 KGLD 300246 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 946 PM CDT SUN MAY 29 2016 KSC063-300255- /O.EXP.KGLD.FF.W.0015.000000T0000Z-160530T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GOVE KS- 946 PM CDT SUN MAY 29 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL GOVE COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED. FLOODING IS STILL EXPECTED TO POSE A THREAT AND AN AREAL FLOOD WARNING HAS BEEN ISSUED ACROSS THE REGION. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3879 10056 3890 10073 3910 10046 3902 10016 $$ HUSTED
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:29 PM CDT, 19 minutes earlier.
Area forecast discussion, May 29, 3:29 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 229 PM MDT SUN MAY 29 2016 .SHORT TERM...(This evening through Monday) Issued at 217 PM MDT Sun May 29 2016 Scattered thunderstorms have developed this afternoon in southeastern part of the area. A weak shortwave trough rotating around the souther plains ridge has provided enough lift in the moderately unstable and weakly sheared environment for large hail in the strongest cores. The shear is forecast to increase a bit this afternoon so storms will likely persist into the evening hours as they gradually lift north with the upper forcing. Monday will present a similar set up as today. Another shortwave trough will rotate in during the afternoon from the southwest. Instability however will be higher...with most of the forecast area moderately to strongly unstable. Deep layer shear will be similar with perhaps a slight increase as well compared to today. As a result...think there will be another round of scattered storms capable of producing large hail. .LONG TERM...(Monday night through Sunday) Issued at 151 PM MDT Sun May 29 2016 Thunderstorm activity Monday evening, some severe, will slowly wind down Monday night as the longwave of low pressure pulls slightly eastward overnight. The theta-e boundary that provided a focus for thunderstorm development on Monday afternoon/evening will move off to the east as we head into Tuesday. Another round of thunderstorm activity will be possible on Tuesday along and ahead of a cold front. At this time, strong thunderstorms are possible but severe thunderstorm development will be limited. PoPs remain in the forecast through Wednesday morning as this front will likely slow down during the overnight hours and perhaps stall out just to the east of the CWA. This system will move to the east late Wednesday and into Thursday with high pressure building in to the west of the CWA. A dry and warm pattern will persist from late Wednesday into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1117 AM MDT Sun May 29 2016 widely scattered thunderstorms will develop this evening and persist into tonight due to a weak shortwave trough aloft and instability due to surface heating. Confidence is rather low that one of these storms will directly impact either KGLD or KMCK so will not mention in the TAFs at this time. Overnight...there is a low probability of low clouds and fog with low level moisture advecting northward which could briefly reduce flight categories at either terminal. Once again, confidence is rather low so will leave out of the TAFs for now. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...TL AVIATION...024
Hazardous weather outlook, May 29, 11:41 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT SUN MAY 29 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT SUN MAY 29 2016 /1141 AM CDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM MONDAY INTO TUESDAY NIGHT. AT THIS TIME...IT LOOKS LIKE SOME OF THESE STORMS COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, May 29, 2:12 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM HAIL 3 W GOVE 38.96N 100.55W
05/29/2016 E1.00 INCH GOVE KS PUBLIC
HAIL IS COATING THE GROUND. HIGH WINDS ALSO REPORTED.
&&
HILLLocal storm report, May 29, 2:46 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 4 S PARK 39.05N 100.36W
05/29/2016 E1.25 INCH GOVE KS TRAINED SPOTTER
STARTED AT 135 PM MDT AND ENDED AT 141 PM MDT.
&&
HILLLocal storm report, May 29, 3:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 2 S PARK 39.08N 100.36W
05/29/2016 M1.25 INCH GOVE KS COCORAHS
BROKEN HOUSE WINDOWS
&&
TLYNCHLocal storm report, May 29, 3:10 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL 3 W GOVE 38.96N 100.55W
05/29/2016 E1.25 INCH GOVE KS PUBLIC
HAIL COVERING THE GROUND
&&
HILLLocal storm report, May 29, 3:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 7 SSE HOXIE 39.26N 100.40W
05/29/2016 E0.75 INCH SHERIDAN KS TRAINED SPOTTER
PEA TO DIME SIZE HAIL
&&
HILLSpecial weather statement, May 29, 3:46 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 346 PM CDT SUN MAY 29 2016 KSZ003-004-015-016-292100- DECATUR KS-NORTON KS-GRAHAM KS-SHERIDAN KS- 346 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM... SOUTHEASTERN DECATUR...SOUTHWESTERN NORTON AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 400 PM CDT... AT 345 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF JENNINGS...OR 15 MILES NORTHEAST OF HOXIE...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LENORA...JENNINGS AND NEW ALMELO. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3942 10017 3948 10035 3975 10030 3962 9996 TIME...MOT...LOC 2045Z 213DEG 20KT 3952 10025 HUSTED
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:37 PM CDT | Special Weather Statement | GLD | Gove | 38 min |
| May 29, 1:52 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 38 min |
| May 29, 2:22 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 38 min |
| May 29, 2:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 29, 3:02 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 43 min |
| May 29, 3:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
| May 29, 3:31 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 44 min |
| May 29, 3:46 PM CDT | Special Weather Statement | GLD | Norton | 14 min |
| May 29, 3:53 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
| May 29, 3:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| May 29, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
| May 29, 4:05 PM CDT | Special Weather Statement | GLD | Norton | 25 min |
| May 29, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 49 min |
| May 29, 4:14 PM CDT | Special Weather Statement | GLD | Logan | 16 min |
| May 29, 4:24 PM CDT | Special Weather Statement | GLD | Sheridan | 21 min |
| May 29, 4:30 PM CDT | Flash Flood Warning | GLD | Gove, Logan | 5 hr |
| May 29, 4:42 PM CDT | Special Weather Statement | GLD | Sheridan | 18 min |
| May 29, 4:47 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| May 29, 4:55 PM CDT | Tornado Warning | GLD | Gove, Logan | 13 min |
| May 29, 4:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 47 min |
| May 29, 5:19 PM CDT | Special Weather Statement | GLD | Thomas | 11 min |
| May 29, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 24 min |
| May 29, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| May 29, 5:35 PM CDT | Special Weather Statement | GLD | Logan | 25 min |
| May 29, 5:43 PM CDT | Flash Flood Warning | GLD | Logan | 4 hr |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 46 min |
| May 29, 5:45 PM CDT | Special Weather Statement | GLD | Gove | 15 min |
| May 29, 5:56 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 34 min |
| May 29, 6:02 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| May 29, 6:08 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
| May 29, 6:11 PM CDT | Special Weather Statement | GLD | Thomas | 19 min |
| May 29, 6:22 PM CDT | Special Weather Statement | GLD | Sherman | 8 min |
| May 29, 6:27 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 29, 6:30 PM CDT | Special Weather Statement | GLD | Wallace | 15 min |
| May 29, 6:31 PM CDT | Special Weather Statement | GLD | Sherman | 14 min |
| May 29, 6:34 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| May 29, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 52 min |
| May 29, 6:50 PM CDT | Special Weather Statement | GLD | Sherman | 25 min |
| May 29, 6:57 PM CDT | Special Weather Statement | GLD | Logan | 18 min |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.